Patients at one of Australia’s most popular cosmetic surgery clinics are being knocked out without their consent, an explosive leaked report has revealed.
The ABC can reveal women getting breast implants at The Cosmetic Institute (TCI) were given dangerously high doses of drugs that can cause cardiac arrests.
According to the NSW Health Care Complaints Commission (HCCC) report, in the last 12 months six patients suffered potentially life-threatening complications while getting breast implants, including rapid heartbeat, seizures and cardiac arrest.
High doses of anaesthetics used at the clinic appear to be to blame.
“Adrenaline was used routinely (in combination with local anaesthetic agents) … at well above the accepted upper limit of safe dosage,” the report found.
It found the clinics “placed the health and safety of members of the public at risk”.
Merrilyn Walton, a professor of Medical Education, Patient Safety at the University of Sydney, said the findings were “extremely worrying”.
Do you know more about this story? Email firstname.lastname@example.org
“It’s hard for me to imagine in 2016 that this is actually occurring,” she said.
The Cosmetic Institute is Australia’s largest provider of cosmetic surgery.
It has clinics in Sydney and the Gold Coast with plans to open in Victoria.
The company’s annual projected turnover for 2014-15 was $35 million to $40 million.
The highly critical report found patients were being given high doses of anaesthetic cocktails, to the point where they were “under a general anaesthetic”.
But the clinics are only licensed to provide “conscious sedation”.
Patients had not given their consent to be put under a general anaesthetic.
“TCI’s consent procedures were inadequate — as patients are being placed under either deeper sedation or general anaesthetic with no consent provided for this,” the report found.
Patients not aware of TCI procedure’s risk
Professor Walton said she was very concerned that patients had not given proper, informed consent.
“If doctors are honest about the level of drugs they’re using, they would have to expose the serious risk these women face during this procedure,” she said.
“I can’t imagine anyone would consent to having these procedures done in such circumstances.”
Doses were not being adjusted for individual patients’ size and body weight.
“Local anaesthetic drugs were used at TCI in excess of safe doses and dose calculations were not individualised according to patients’ weight,” experts said.
Media player: “Space” to play, “M” to mute, “left” and “right” to seek.
Daniel Fleming from the Australasian College of Cosmetic Surgeons said the doctors involved needed to be held to account for their actions.
“All of these unlawful anaesthetics, all of these dangerous complications occurred at the hands of medical practitioners, anaesthetists and surgeons. We would like to know if the HCCC is taking action against those doctors who have acted unlawfully, misled patients and put their lives at risk,” Dr Fleming said.
The ABC first raised concerns about The Cosmetic Institute last year, when it was revealed TCI was under investigation for alleged inappropriate use of anaesthetic.
The company now performs procedures at Concord Private Hospital in Sydney and another private hospital in Southport, Queensland.
Patients tell of botched breast implant surgery
Narelle Bayon has been in constant pain since getting breast implants at The Cosmetic Institute in Sydney.
“In my arm, there’s constant pain, it’s like a burning. As soon as I elevate my arm, my arm goes numb and I have to shake my arm because it goes numb. It just tingles,” she said.
Plastic surgeons have told Ms Bayon the pocket her surgeon cut for the implant in her left breast was too small and narrow.
“The pain is permanent. It’s the result of basically the implant, because it’s pushing on the nerves in my arm. It’s probably going to be there for life,” she said.
The experience has had a devastating impact on the young mother.
“I’ve actually had to see a psychiatrist because it’s just too much to deal with. You do this for yourself, thinking you might be able to feel better for yourself,” Ms Bayon said.
“I get sore and I get tired, and it just burns around my neck.”
She regrets having surgery at the cut-price cosmetic clinic.
“I wish I never went there. Simple as that. I wish I never went to The Cosmetic Institute,” she said.
Dr Fleming said patients should be wary of clinics offering cut-price or cheap surgery.
“Cosmetic surgery is no different to anything else. You usually get what you pay for. The problem with surgical procedures is that when you find out the true cost of the procedure, you may have paid for it with your health and safety, or even your life,” he said.
TCI has taken action to address concerns
The Cosmetic Institute general manager Andrew Gill said the clinics had already taken action to address the issues investigated by the HCCC.
“Effective from last year, all TCI surgeries in NSW are now carried out at licensed premises at Concord Private Hospital,” he said.
Mr Gill said the procedures were done under deep sedation or general anaesthetic.
“TCI is also reviewing consent procedures and documentation to ensure that patients are fully aware of the level of sedation under which they will placed,” he said.
Mr Gill said the clinics had reviewed their procedures to ensure safe upper limits for adrenaline and local anaesthetic usage.
He said TCI had performed more than 15,000 breast augmentation procedures since 2012.
Reform of cosmetic surgery stalls
In Australia, doctors do not need to be experienced as a surgeon to perform cosmetic surgery.
The NSW Government is considering whether there should be a new class of “cosmetic surgery”, so that cosmetic procedures could only be undertaken in a licensed private health facility or hospital.
The HCCC report recommended a major overhaul of procedures including the clinic only perform breast augmentation at “licensed facilities”.
Growing complaints about cosmetic surgery have also prompted the Medical Board to conduct a widespread review of the cosmetic surgery industry in Australia.
Changes could include mandatory cooling-off periods for all patients before cosmetic surgery procedures, with a three-month cooling off period for patients younger than 18, and mandatory assessment by a registered psychologist or psychiatrist.
The HCCC has not investigated TCI’s clinic on the Gold Coast.
An excerpt from the Health Care Complaints Commission report into the Cosmetic institute, March 2016 The Commission has identified 33 patients who underwent breast augmentation surgery at T.C.I where the question of the level of seation was raised. Of those 33 patients identified, 6 experienced adverse events during their procedures. One patient going into ventricular tachycardia and requiring resuscitation One patient suffering pneumothorax One patient suffering a seizure One patient having an irregular heartbeat Two patients going into asystole and requiring resuscitation The expert considered while it may be technically possible to perform breast augmentation surgery under conscious sedation, the feasibility of such a technique may be compromised by its unpleasantness and unacceptability to patients, many who are young and anxious. In order to make the procedure more tolerable, (in the absence of a general anaesthetic,) sedative medication and drugs such as local anaesthetic agents, ...such as adrenalin are typically used. All these medications appear to have been used at TCI. All of the records show that propofol and midazolam was used for each patient. All the records show that another sedative drug was used, fentanyl or dexmedetomidine. None of the records documented sedative drug combinations or doses consistent with conscious sedation. All the records documented drug combinations and doses consistent with sedation at least deeper than conscious sedation and in many cases consistent with general anaesthesia. Use of adrenalin : usual practice is a pre mixed ampoule with 5 micrograms of adrenaline per millilitre of solution The expert advised that adrenaline is also available as a 1 mg ampoule not mixed with any other drug (usually to treat life threatening events such as cardiac arrest.) The expert determined that adrenaline was used routinely (in combination with local anaesthetic agents) at TCI at well above the accepted upper limit of safe dosage and that an overdose of adrenalin is likely to have contributed to some of the adverse outcomes seen in the patients. With use of local anaesthetics, the expert advised that the dose of local anaesthetics used at TCI appears to have been, in some cases, in excess of the safe upper limit recommended for these drugs.